Diethylene glycol is an organic liquid compound with the chemical structure: CH2OHCH2OCH2CH2OH. It is a colorless, odorless, hygroscopic liquid with a sweet taste. It is miscible in water, ether, acetone, alcohol and ethylene glycol. Diethylene glycol is a very good solvent for water-insoluble chemicals and drugs.
Diethylene glycol chemical structure & diethyl glycol as a colorless, odorless organic liquid
Sources and Uses:
Diethylene glycol is produced by the partial hydrolysis of ethylene oxide. It is used as a component of multiple products including antifreeze, brake fluid, cosmetics, lubricants, wallpaper strippers, plasticizer for paper, solvent in printing inks, lubricants and as solvent for aromatics in petroleum refining.
Diethylene glycol in brake fluid and antifreeze
- People are exposed to diethylene glycol mostly by ingestion.
- Skin contact and inhalation may occur.
- Most short and long-term human exposures occur through adulterated drugs, when diethylene glycol is substituted for propylene glycol or glycerin in the manufacturing of drugs in developing countries.
- Diethylene glycol poisoning has also been reported in deliberate ingestion during suicide attempt.
- Following ingestion, inhalation or skin absorptions, diethylene glycol is distributed within the body
- Metabolism occurs primarily in the liver.
- Diethylene glycol is oxidized by alcohol dehydrogenase to 2-hydroxyethoxyacetaldehyde.
- 2-hydroxyethoxyacetaldehyde is further oxidized by aldehyde dehydrogenase to 2-hydroxyethoxyacetic acid.
- 2-hydroxyethoxyacetic acid are eliminated rapidly by the kidneys
Mechanism of Action:
The mechanism of toxicity is not clearly understood. Research reports suggests that the metabolite, 2-hydroxyethoxyacetic acid, is the major contributor to renal and neurological toxicity effect seen in diethylene glycol poisoning.
The main target organs in diethylene toxicity is the renal and neurologic system.
Kidney and nervous systemas as target organs
Signs and Symptoms of Toxicity:
The clinical effects of poisoning occur in three (3) stages:
First phase is characterized by gastrointestinal symptoms including nausea, vomiting, abdominal pain, and diarrhea. There is evidence of inebriation and developing of metabolic acidosis.
Th second phase may be noticed after 2 to 3 days if not receiving adequate treatment. Renal injury evidenced by oliguric or anuric acute kidney failure occur with increased metabolic acidosis.
The third phase is characterized by neurologic damage. Peripheral nervous system damage occur including areflexia, loss of motor function, visual and auditory functions and respiratory depression or coma.
Ingestion of drug adulterated with diethylene glycol can lead to signs and symptoms of toxicity
- Adequate treatment can prevent progression to phase 2 or 3 toxicity
- Treatment is based on good history and confirmation of diagnosis by measurement of diethylene glycol and its metabolite, 2-hydroxy-ethoxyacetic acid in blood and urine samples.
- Treatment consists of airway management and treatment of acidosis.
- Prompt use of fomepizole or ethanol is important in preventing the formation of the toxic metabolite 2-hydroxyethoxyacetic acid.
- Hemodialysis may be necessary to clear the blood of diethylene glycol and its metabolites.
The Department of Health and Human Services, Environmental Protection Agency and the International Agency for Research on Cancer have not classified diethylene glycol as being carcinogenic. Research studies did not show carcinogenic effects on people who use diethylene glycol. No studies in animal has shown diethylene glycol to be carcinogenic.
The level of diethylene glycol and its metabolite, 2-hydroxyethoxyacetic acid in the blood and urine is used as a biological indicator of diethylene glycol exposure.
Public Health Concerns:
Diethylene glycol intoxication that is associated with ingestion of counterfeit drugs is a public health concern. This is of particularly worrisome when considering the spread of the illegal internet drug market. Buying drug made in third world countries with diethylene glycol and sold cheaply on the internet can lead to diethylene glycol toxicity. It is best to buy drugs from pharmacies to avoid this problem.
Kamada, H., Suzuki, H., Nomura, R., & Kushimoto, S. (2017). Delayed sensorimotor neuropathy and renal failure: an additional report in a patient with diethylene glycol poisoning. Acute medicine & surgery, 4(4), 472–473. doi:10.1002/ams2.285
Center for Disease Control and Prevention. Fatalities associated with the ingestion of diethylene glycol used to manufacture acetaminothen syrup. Haiti, November 1995-June 1996. Accessed from: https://www.cdc.gov/mmwr/preview/mmwrhtml/00043194.htm
Minns, A. California poison control system- Diethylene glycol poisoning. Accessed from:https://calpoison.org/news/diethylene-glycol-poisoning.